Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 24, 2020Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 24, 2020, 1:48 PM EDT for Northampton County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 1:48 PM EDT (17:48 UTC)
Expired
Aug 24, 2020, 2:15 PM EDT
In force
27 min
Issued by
NWS Philadelphia/Mount Holly

County Northampton County, PA

The radar

The Philadelphia radar (KDIX), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS81 KPHI 241748
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Mon Aug 24 2020

PAZ054-061-062-241815-
Lehigh-Northampton-Carbon-
148 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH...
SOUTHEASTERN CARBON AND CENTRAL NORTHAMPTON COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Danielsville,
or 10 miles southeast of Lehighton, moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Easton, Bethlehem, Northampton, Wilson, Hellertown,
Nazareth, Palmerton, Slatington, Bath, Walnutport, Belfast, Tatamy,
Steuben, Neffs, Berlinsville, Emerald, Lehigh University,
Danielsville and Beersville.

This includes the following highways...
 Northeast Extension between mile markers 64 and 69.
 Interstate 78 in Pennsylvania between mile markers 64 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4087 7551 4081 7547 4083 7542 4083 7538
      4077 7518 4054 7535 4072 7567 4088 7555
TIME...MOT...LOC 1747Z 298DEG 15KT 4077 7553 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 24, 9:14 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 9:14 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
914 AM EDT Mon Aug 24 2020

.SYNOPSIS...
A surface trough will remain near the Mid Atlantic states through
today and tonight. A cold front is forecast to move through the
region late Tuesday. This front will lift back northward as a warm
Front Wednesday night into Thursday before returning south again as
a cold front Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The boundary layer is quickly mix out this morning, with the
RAP indicating potential mixing up to 4-5,000 feet. The good
news is that winds aloft are still fairly light so gusts this
afternoon will likely be up to 15kts. Temps this afternoon will
warm up to the upper 80s to low 90s and while dewpoints do mix
some, they will still be in the upper 60s to low 70s. So we'll
see plenty of instability develop and as a mid level shortwave
moves through the region we should see some convective
initiation. Both the NAMNest and HRRR really start to hone in on
the potential with equilibrium levels getting up to about
37,000 feet. So its entirely possible we'll see some taller
storms develop but with freezing levels still about 12,000 feet
it will be tough to see large hail. Nevertheless, we could see
some strong to severe discrete cells develop this afternoon with
the potential for some damaging wind gusts and small hail. I'm
not highly confident there will be severe storms but I certainly
can't rule it out especially given yesterday's storms occurred
in an environment that looked less potent.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Heading into the evening hours, storms should dissipate as the
instability quickly falls off. We should see clouds start to clear
this evening as weak ridging moves in behind the mid level wave.
Lows will be mild however as flow remains out of the southwest and
we stay in a warm air advection pattern. Expect lows to be in the
low to mid 70s across DelMarVa, the I-95 corridor, and areas
southeast. Across the Lehigh Valley and the Poconos temps should
fall into the mid to upper 60s.

As we move into the day on Tuesday, the weather looks like it will
become quite interesting. Guidance continues to indicate a
convective complex should develop Tuesday morning and start tracking
towards the southwest. There are some timing and placement
differences between guidance but the overall pattern remains the
same. A stronger shortwave will track from the Great Lakes towards
the Mid Atlantic quickly during the day and push the convective
complex towards the southwest. Strong deep layer shear, and steering
flow in excess of 40kts should lead to forward propagating storms.
Equilibrium levels will be quite tall and so storms will likely
become quite tall with >40kft echo tops possible. With quite a bit
of instability out ahead of the lifting mechanism, up stream
initiation looks likely. As was mentioned by the day shift
yesterday, wet bulb zero heights appear to be too tall to see large
hail, so the main threat for any severe will be strong to possible
damaging winds. As with these kinds of systems, anticipate the
storms to move quicker than guidance is currently indicating and
we've reflected this in the forecast by quickly ending the precip
chances by 00z Wednesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Tuesday night through Wednesday night...

There will be a lull in the action during this period as the cold
front will quickly exit the region through Tuesday evening bringing
any showers/storms to an end by mid evening. Otherwise it will be
breezy with cooler, drier air starting to move in. Lows by Wednesday
morning will range from the upper 50s to around 60 over the southern
Poconos and NW NJ with 60s for most of the remainder of the region
except around 70 near Philly and over much of Delmarva.

Wednesday looks to be a pleasant, tranquil day with plenty of
sunshine, seasonable temperatures, and relatively low humidity
levels as transient high pressure moves in from the northwest. Highs
will be mainly in the 80s except 70s over the southern Poconos. This
high will weaken over the region through Wednesday night as a warm
front moves in bringing increasing clouds and the chance for some
showers and thunderstorms, especially north.

Thursday through Sunday...

The pattern becomes quite active again for much of this period. To
start the period for Thursday, warm front lifts north early in the
day allowing a SW flow to bring a return to hot, humid conditions.
Much of the region looks to see highs likely reaching into the low
90s along with dew point around 70. This could result in heat
indicies in the 95 to 100 range near and south of the urban
corridor. The other concern is that afternoon and evening storms
look to develop near the front to our north and then move SE into at
least northern parts of the forecast area. While this is still
several days away, early indications are that there could be strong
shear in addition the high instability from the heat so storms could
once again be strong to severe.

Specific forecast details become a bit more uncertain by the Friday
into Saturday time frame but in the big picture, the frontal
zone to our north looks to move south and could end up merging
with moisture from what will be Laura's remnants as this is
drawn NE around the ridge over the western Atlantic. This could
bring a heavy rainfall threat during this time. By next Sunday
the front and Laura's remnants should finally have cleared the
region bringing a return to sunshine along with cooler, less
humid conditions.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Monday...VFR should prevail through much of the day with scattered
showers and thunderstorms expected in the afternoon. Confidence is
low on precip timing and coverage. Winds becoming southwest 5 to 10
kt with gusts up to 15kts.

Tuesday-Tuesday night...Generally VFR conditions expected through
the morning with briefly deteriorating conditions as showers and
thunderstorms move during Tuesday afternoon and evening. West winds
5-10 knots, become northwest then north behind the front Tuesday
evening and overnight. Gusts each afternoon could reach 15- 20
knots. Gusts could reach 15-20 knots during the afternoon.

Outlook...

Wednesday-Wednesday night...VFR conditions expected. Northwest
wind 5-10 knots, with gusts 15-20 knots possible during the
afternoon, becoming light and variable during the evening and
overnight.

Thursday-Friday...Generally VFR expected. A chance of showers and
thunderstorms which may temporarily lead to lower conditions. West
to southwest winds 5-10 knots, with gusts of 15-20 knots during the
daytime.

&&

.MARINE...
A southwest to west wind around 10 knots is expected to continue
into Monday. Wave heights on our ocean waters should range from 2 to
3 feet. Waves on Delaware Bay are forecast to be 2 feet or less.

Monday night-Tuesday night...Conditions expected to remain
below Small Craft Advisory levels through the period, although
winds could gust around 20 knots at times, and seas could build
to 3-4 feet. There is a chance of showers and thunderstorms each
day, especially Monday and Tuesday.

OUTLOOK...

Conditions are expected to remain below Small Craft Advisory levels
through Friday but NW winds could gust up to 20 knots Tuesday night
into early Wednesday. Any showers/storms quickly clear the area
Tuesday evening with chances for showers/storms then returning by
late Thursday into Friday.

Rip currents...There is a low risk for the formation of
dangerous rip currents today. However on Tuesday during the
morning low tide there is a moderate chance for life threatening
rip currents due to long period onshore swell with offshore
winds and waves in the surf zone increasing to 2 to 3 feet for
the New Jersey beaches. On the Delaware beaches, wave heights
should remain 1 to 2 feet which is not as supportive of
dangerous rip current formation.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Deal/Staarmann
Short Term...Deal
Long Term...Fitzsimmons
Aviation...Deal/Fitzsimmons
Marine...Deal/Fitzsimmons
Hazardous weather outlook, Aug 24, 4:17 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
417 AM EDT Mon Aug 24 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-250830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
417 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected to move through the region
Tuesday associated with a cold front. At least some of these storms
could be severe with the main threat being damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-250830-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
417 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected to move through the region
Tuesday associated with a cold front. At least some of these storms
could be severe with the main threat being damaging winds.

On Tuesday during the morning low tide there is a moderate chance
for life threatening rip currents due to long period onshore swell
with offshore winds and waves in the surf zone increasing to 2 to 3
feet for the New Jersey beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-250830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
417 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 24, 10:04 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1004 AM EDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 NNW ELK TWP           39.74N 75.88W
08/23/2020                   CHESTER            PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR CAMP BONSUL ROAD
            IN ELK TWP. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 24, 10:07 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 AM EDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 S WEST MARLBOROUGH TW 39.88N 75.81W
08/23/2020                   CHESTER            PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR CLONMELL UPLAND
            ROAD NORTH OF AVONDALE. TIME ESTIMATED FROM
            RADAR.

&&

CMS
Special weather statement, Aug 24, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Mon Aug 24 2020

PAZ054-061-062-241815-
Lehigh-Northampton-Carbon-
148 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH...
SOUTHEASTERN CARBON AND CENTRAL NORTHAMPTON COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Danielsville,
or 10 miles southeast of Lehighton, moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Easton, Bethlehem, Northampton, Wilson, Hellertown,
Nazareth, Palmerton, Slatington, Bath, Walnutport, Belfast, Tatamy,
Steuben, Neffs, Berlinsville, Emerald, Lehigh University,
Danielsville and Beersville.

This includes the following highways...
 Northeast Extension between mile markers 64 and 69.
 Interstate 78 in Pennsylvania between mile markers 64 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4087 7551 4081 7547 4083 7542 4083 7538
      4077 7518 4054 7535 4072 7567 4088 7555
TIME...MOT...LOC 1747Z 298DEG 15KT 4077 7553

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:10 PM EDTSpecial Marine WarningPHI40 min
Aug 23, 9:30 PM EDTSpecial Weather StatementPHIGloucester30 min
Aug 24, 3:34 PM EDTSpecial Weather StatementPHISomerset26 min
Aug 24, 4:38 PM EDTSevere Thunderstorm WarningPHIWarren37 min
Aug 24, 5:57 PM EDTSpecial Weather StatementPHIMiddlesex33 min
Aug 24, 6:10 PM EDTSpecial Weather StatementPHIHunterdon35 min
Aug 24, 6:14 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren19 min
Aug 24, 6:38 PM EDTSpecial Weather StatementPHIHunterdon, Somerset37 min
Aug 23, 8:20 PM EDTSpecial Weather StatementPHIChester25 min
Aug 23, 8:42 PM EDTSevere Thunderstorm WarningPHIChester, Delaware48 min
Aug 24, 1:15 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Monroe, Northampton21 min
Aug 24, 2:20 PM EDTSpecial Weather StatementPHINorthampton25 min
Aug 24, 4:05 PM EDTAreal Flood AdvisoryPHICarbon, Monroe2 hr
Aug 24, 4:08 PM EDTSpecial Weather StatementPHIMonroe37 min
Aug 24, 5:01 PM EDTSpecial Weather StatementPHICarbon29 min
Aug 24, 5:11 PM EDTSpecial Weather StatementPHINorthampton34 min
Aug 24, 5:40 PM EDTSpecial Weather StatementPHINorthampton35 min
Aug 24, 6:05 PM EDTSpecial Weather StatementPHIBerks25 min
Aug 23, 8:30 PM EDTSpecial Weather StatementPHINew Castle30 min
Aug 23, 8:48 PM EDTSpecial Weather StatementPHINew Castle27 min
Aug 23, 9:14 PM EDTSpecial Weather StatementPHINew Castle31 min
Aug 24, 3:32 PM EDTSpecial Weather StatementPHIQueen Anne's28 min
Aug 24, 3:56 PM EDTSpecial Weather StatementPHIKent34 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.